Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 246, NWS Denver/Boulder, CO

September 2, 2016Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 2, 2016, 4:00 PM MDT for Logan County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 4:00 PM MDT (22:00 UTC)
Expired
Sep 2, 2016, 4:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, CO

The radar

The Denver radar (KFTG), 161 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS55 KBOU 022200
SVRBOU
COC075-022245-
/O.NEW.KBOU.SV.W.0246.160902T2200Z-160902T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 445 PM MDT

* AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF STERLING...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLEMING AND ST PETERSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4044 10311 4070 10313 4073 10267 4044 10268
TIME...MOT...LOC 2200Z 318DEG 10KT 4054 10306 

HAIL...1.00IN
WIND...60MPH
 
$$

RTG
1 follow-up statement
868 
WWUS55 KBOU 022242
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT FRI SEP 2 2016

COC075-022251-
/O.EXP.KBOU.SV.W.0246.000000T0000Z-160902T2245Z/
LOGAN CO-
442 PM MDT FRI SEP 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 445 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4044 10311 4070 10313 4073 10267 4044 10268
TIME...MOT...LOC 2236Z 318DEG 10KT 4054 10306 

$$

RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:58 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 2, 2:58 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
258 PM MDT FRI SEP 2 2016

.SHORT TERM...(This evening through Saturday)
Issued at 159 PM MDT Fri Sep 2 2016

The water vapor pictures are still showing the weak upper level
trough moving eastward over the western CWA right now.  Radars
have some cells developing over the plains right now. The strongest
ones are over the the previously sunny area from this morning.
Models have 50 to 65 knot west-southwesterly flow aloft for the
CWA tonight and Saturday. There is weak upward vertical velocity
on the QG Omega fields the first two periods. Drainage boundary
layer winds are expected tonight. Southeasterly winds are progged
over the plains on Saturday with a likely Denver cyclone. There
is pretty decent moisture around overnight, then a bit less
on Saturday. The dew points are still progged in the 50s F for
the plains and lower foothills on Saturday. There is pretty
decent CAPE over the eastern border this evening. On Saturday,
there is CAPE in the 1000-2500 J/kg range over the eastern two-
third of the CWA during the afternoon. The QPF fields have little
to no measurable rainfall after 06z tonight. on Saturday, the
majority of the QPF is over the mountains and foothills. For pops
this evening, 20%-50%are good. Saturday afternoon looks similar,
with a bit less coverage over the plains.

.LONG TERM...(Saturday night through Friday)
Issued at 159 PM MDT Fri Sep 2 2016

An upper level trough over the western CONUS will result in a
southwest flow aloft over Colorado Saturday night and Sunday. A
surface trough will be along the base of the foothills. Easterly low
level flow over the plains will help transport moisture into eastern
Colorado. Will keep isolated/scattered pops in the forecast with the
best chance being over the northeast corner of the state. On Sunday,
the surface trough shifts east to the eastern border of Colorado.
Southwest surface winds behind the surface trough and southwest flow
aloft will bring warmer and drier air into the area. Breezy winds
are expected during the afternoon and will increase the fire danger.
May be enough moisture and instability for a few weak storms over
the higher terrain and far northeast plains.

A short wave trough diving southeast along the west coast will re-
establish the upper level trough over the western CONUS as a piece
of energy lifts into the Northern Rockies. This will keep dry, warm,
and breezy conditions over north central and northeast Colorado.

On Tuesday, a wave will move into the Central Rockies during the
afternoon. At the surface, winds turn easterly as a low pressure
trough develops along the base of the Rockies. Increased moisture
combined with the approach of the short wave trough is expected to
produce isolated/scattered thunderstorms Tuesday. The best chance
for convection looks to be over the higher terrain and eastern
plains.

For Wednesday through Friday...flow aloft becomes westerly late
Wednesday or Thursday. Timing and location of this trough is
somewhat unclear. The farther south it digs, the better chance for
showers and storms. Right now the system looks flat with little to
no precipitation expected with it. Westerly flow is expected to
continue Thursday and Friday. Temperatures will be near seasonal
norms. There may be a few showers and storms Friday as the next
upper level wave approaches the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 159 PM MDT Fri Sep 2 2016

Winds will be variable and under 10 knots at DIA through sunset.
Unless some outflow form a storm hits the airport. Drainage winds
will prevail later this evening and overnight. Saturday's winds
will be weak and variable again. There should be no ceiling
issues.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Meier
AVIATION...RJK
Hazardous weather outlook, Sep 2, 11:24 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1124 AM MDT FRI SEP 2 2016

COZ030>051-031730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1124 AM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDINESS AND LIGHT RAIN SHOWERS OVER THE MOUNTIANS...FOOTHILLS
AND ADJACENT PLAINS EARLIER THIS MORNING HAVE COOLED THE
ATMOSPHERE OFF AND THE CONVECTION IS SLOWER TO DEVELOP THIS
MORNING. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING.

A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON ON THE PLAINS...MAINLY
ALONG AND EAST AND SOUTH OF A LINE FROM STERLING TO LIMON. HAIL
UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AND HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGER STORMS. SHOWERS AND STORMS WILL RAPIDLY
DIMINISH FROM WEST TO EAST FROM LATE AFTERNOON THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING SATURDAY...MAINLY OVER THE HIGHER TERRAIN
AND EASTERN PLAINS. A SOUTHWEST FLOW WILL USHER IN A DRIER AND
WARMER AIRMASS ALONG WITH BREEZY CONDITIONS FOR SUNDAY AND LABOR
DAY. THIS WILL INCREASE THE FIRE DANGER. ON TUESDAY...MANY AREAS
COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH THE
PASSAGE OF A WEAK COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS AFTER 1
PM.

In the hours before

Special weather statement, Sep 2, 3:02 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT FRI SEP 2 2016

COZ049-022145-
WASHINGTON COUNTY CO-
302 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 345 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF AKRON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OTIS...PLATNER AND BURDETT.

LAT...LON 4001 10316 4030 10323 4044 10294 4023 10280
TIME...MOT...LOC 2101Z 214DEG 20KT 4021 10316

RTG
Special weather statement, Sep 2, 3:09 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT FRI SEP 2 2016

COZ048-022200-
LOGAN COUNTY CO-
309 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 400 PM
MDT...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STERLING...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STERLING...FLEMING...ILIFF...PROCTOR AND PADRONI.

LAT...LON 4045 10310 4068 10332 4095 10300 4070 10280
TIME...MOT...LOC 2109Z 214DEG 20KT 4065 10315

RTG
Local storm report, Sep 2, 3:14 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT FRI SEP 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             STERLING                40.65N 103.21W
09/02/2016  E0.88 INCH       LOGAN              CO   PUBLIC

&&

NGUSACK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:02 PM MDTSpecial Weather StatementBOUWashington43 min
Sep 2, 3:09 PM MDTSpecial Weather StatementBOULogan51 min
Sep 2, 3:46 PM MDTSevere Thunderstorm WarningBOUWashington44 min
Sep 2, 4:07 PM MDTTornado Warning Tornado observedBOUWashington23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.